Iowa, 2010

Flash Flooding and Hail in Iowa, July 19 to 20, 2010

July 19 to 20, 2010 · NWS DVN · 6 events in 3 counties and zones

Heavy rains resulted in flash flooding of Van Buren, Lee, and Des Moines Counties from the late afternoon of July 19 into the morning hours of July 20. Some non-severe hail was also observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$755,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains resulted in flash flooding of Van Buren, Lee, and Des Moines Counties from the late afternoon of July 19 into the morning hours of July 20. Some non-severe hail was also observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 19, 1:42 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 19, 1:42 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
242 PM CDT MON JUL 19 2010

.SYNOPSIS...
SYNOPTICALLY...WE REMAIN IN A RING OF FIRE PATTERN SURROUNDING A
BROAD SUBTROPICAL HIGH. PRECIPITABLE WATER VALUES REMAIN EXCESSIVE
OVER THE REGION...WITH 1.5 TO 2 INCHES OF PWAT ALONG AND SOUTH OF
A THE STATIONARY FRONT. THIS STATIONARY FRONT IS NOW SITTING FROM
NEAR KANSAS CITY...TO SOUTHERN MICHIGAN. ALONG IT...SEVERAL
OUTFLOW BOUNDARIES ARE FOUND...WITH A STRONG SURGE SOUTH OVER
EASTERN MO AND CENTRAL IL...WHERE OUR OVERNIGHT MCS CONTINUES TO
REMAIN STRONG. THESE MESOSCALE BOUNDARIES GREATLY COMPLICATE THE
FORECAST AS THEY ARE NUMEROUS. ..ERVIN..

&&

.SHORT TERM...TONIGHT AND TUESDAY...
WITH HEAVY RAINFALL IN THE SOUTH THE LAST 2 MORNINGS...THE GROUND
IS SATURATED AGAIN. FLASH FLOODING WOULD RESULT FROM ANY
SIGNIFICANT ROUND OF HEAVY RAIN THERE DURING THE NEXT 48
HOURS...AND THIS IS A REAL THREAT. A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR GENERALLY OUR SOUTHWEST 1/3 OR SO THROUGH TUESDAY
NIGHT. MODELS SUPPORT THE MAIN LLJ CONVERGENCE TO BE ALONG AND
NORTH OF INTERSTATE 80 THIS EVENING AND OVERNIGHT...INTO
TUESDAY...HOWEVER...THE MESOSCALE BOUNDARY TO THE SOUTH MAY ACT TO
FOCUS CONVECTION FARTHER SOUTH. THUS THE WATCH IS VERY MUCH
NEEDED. TO THE NORTH...HEAVY RAIN IS LESS LIKELY...BUT AS SEEN
TODAY...PLENTIFUL CONVECTIVE DEBRIS CLOUDS AND SHOWERS WILL BE
FOUND...WITH MORE ISOLATED THUNDERSTORMS. THUS...POPS NEED TO BE
HIGH TONIGHT...AND POSSIBLY TUESDAY AS WELL. THIS VERY MESSY
FORECAST IS CONSIDERED LOW CONFIDENCE ON PLACEMENT OF HEAVY
RAIN...BUT HIGH CONFIDENCE THAT RAIN SHOULD OCCUR. TEMPERATURES
SHOULD BE HELD DOWN AGAIN TUESDAY UNDER CLOUDS AND SHOWERS. LOOK
FOR HIGHS IN THE LOWER TO MID 80S NORTH AND CENTRAL...AND UPPER
80S SOUTH.

IN GENERAL...THE EVENT SUPPORTS AN AXIS OF 1 TO 3 INCHES OF RAIN
TONIGHT INTO TUESDAY MORNING...WITH THE HIGHEST THREAT FOUND ALONG
AND SOUTH OF HIGHWAY 30. AS MESOSCALE DETAILS UNFOLD THIS
EVENING...A MORE REFINED AXIS OF RAINFALL WILL BECOME
APPARENT...AS WELL AS THE SEVERE THREAT...IF IT IS NOTABLE AT ALL.

..ERVIN..

.LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY
ACTIVE PATTERN CONTINUES THROUGH THE REMAINDER OF THE WEEK AS AN E-W
BOUNDARY LINGERS IN THE REGION UNDER THE ZONAL FLOW ALOFT. WILL
CONTINUE WITH CHANCES FOR THUNDERSTORMS NEARLY EACH PERIOD AS WEAK
MID LEVEL WAVES INTERACT WITH THE LOW LEVEL BOUNDARY AND ABUNDANT
GULF MOISTURE TO TRIGGER CONVECTIVE COMPLEXES. HAVE ADJUSTED THU
POPS DOWNWARD AS MODELS DRIVE THE PRIMARY BOUNDARY NORTH INTO SRN MN
AND WI...SUGGESTING A WARM H7 CAP OVER THE AREA DURING THE DAY.
THUNDERSTORM CHANCES RETURN FRI AND ESPECIALLY FRI NIGHT AS A STRONG
SHORTWAVE TRACKING ACROSS SRN CANADA DRIVES THE BOUNDARY BACK SE AS
A COLD FRONT ACROSS THE AREA. TEMPERATURES WILL REMAIN PRIMARILY IN
THE 80S TO LOW 90S FOR HIGHS WITH DEWPOINTS AND OVERNIGHT MINS
MAINLY IN THE UPPER 60S TO MID 70S FROM N TO S.

MODELS THEN AGREE ON A PERIOD OF DRY WEATHER FROM SAT AFTERNOON
THROUGH AT LEAST EARLY SUN AS SFC HIGH PRESSURE DEVELOPS OVER THE
AREA UNDER A SHORT PERIOD OF NW FLOW ALOFT. GFS AND ECMWF DEVELOP
RETURN FLOW AND PRECIPITATION LATE SUN INTO EARLY MON ALONG THE
RETURNING WARM FRONT. HOWEVER...WITH LITTLE AGREEMENT OR CONSISTENCY
IN THE MID LEVEL RIDGE AND SURFACE FRONTAL POSITIONS...WILL KEEP
POPS BELOW CHANCE CATEGORY FOR NOW. SLIGHTLY COOLER AND DRIER AIR
WILL FOLLOW THE LATE FRIDAY FROPA AND PREVAIL OVER THE WEEKEND.
..SHEETS..

&&

.AVIATION...
POOR FLYING CONDITIONS WILL PERSIST OVER THE TAF SITES DUE TO
CHAOTIC THUNDERSTORM CLUSTERS MOVING ALONG A STATIONARY FRONT. VFR
TO MVFR CIGS WILL BE VARIABLE AT ALL SITES THROUGH THE NIGHT AND
TUESDAY MORNING. A FEW PERIODS OF IFR ARE LIKELY IN THUNDERSTORMS
AND LOW CLOUDS TONIGHT. THE EXACT TIMING OF THUNDERSTORMS IS A
FORECAST CHALLENGE OF GREAT UNCERTAINTY...AND TAFS ARE USING A CB
CLOUD GROUP TO INDICATE THAT THREAT.
..ERVIN..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR DES MOINES-HENRY
     IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-LEE-LOUISA-VAN BUREN-
     WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR HANCOCK-
     HENDERSON-MCDONOUGH-MERCER-WARREN.

MO...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR CLARK-SCOTLAND.

&&

ERVIN/SHEETS/ERVIN
Hazardous weather outlook, Jul 19, 7:44 AM CST, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
844 AM CDT MON JUL 19 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-201000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
844 AM CDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE SEEN ACROSS THE AREA TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS FOR
THE ENTIRE AREA TODAY AND TONIGHT. THE MAIN THREAT IS DAMAGING
WINDS. THE TIMING IS STILL SOMEWHAT UNCERTAIN. HOWEVER...THE MOST
LIKELY TIME PERIOD WOULD BE THIS AFTERNOON AND EARLY EVENING.

HEAVY RAIN WILL BE AN ADDITIONAL THREAT...WITH 1 TO 2 INCHES
POSSIBLE OVER THE NEXT 24 HOURS.

SOME AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY THROUGH WEDNESDAY...SEVERAL ROUNDS OF THUNDERSTORMS ARE
EXPECTED TO AFFECT THE OUTLOOK AREA. THERE IS A SLIGHT RISK THAT
SOME OF THESE STORMS MAY REACH SEVERE LEVELS...MAINLY ALONG AND
SOUTH OF INTERSTATE 80.   THE PRIMARY THREAT WITH THESE STORMS WILL
BE DAMAGING WINDS...HEAVY RAIN...AND POSSIBLY LARGE HAIL. IF STORMS
TRACK ACROSS THE SAME AREAS...THEN THERE WILL AN INCREASED RISK OF
FLASH FLOODING AND RIVER FLOODING.

THE FOCUS FOR THUNDERSTORMS WILL SHIFT SLOWLY NORTH THURSDAY AND
FRIDAY...BRINGING AN INCREASED THREAT OF THUNDERSTORMS TO THE
REMAINDER OF THE OUTLOOK AREA.  IT IS TOO EARLY TO DETERMINE IF ANY
OF THESE STORMS WILL HAVE THE POTENTIAL TO REACH SEVERE LEVELS.

HEAVY RAINS THROUGH THE PERIOD WILL LIKELY BRING SIGNIFICANT RISES
OR POSSIBLE FLOODING TO AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

ERVIN

In the hours before

Local storm report, Jul 19, 10:00 AM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1100 AM CDT MON JUL 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     HEAVY RAIN       COLCHESTER              40.43N 90.79W
07/19/2010  M1.50 INCH       MCDONOUGH          IL   TRAINED SPOTTER

            RAINFALL SINCE 10 AM. MINOR STREET FLOODING REPORTED.

&&

ERVIN
Special weather statement, Jul 19, 11:03 AM CST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1203 PM CDT MON JUL 19 2010

IAZ051-052-063>065-067-076>078-191800-
BENTON-CEDAR-IOWA-JOHNSON-KEOKUK-LINN-LOUISA-MUSCATINE-WASHINGTON-
1203 PM CDT MON JUL 19 2010

...LINE OF STRONG THUNDERSTORMS APPROACHING...

AT NOON CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CONROY TO 14 MILES
SOUTHWEST OF DELTA...MOVING EAST AT 40 MPH.

* THUNDERSTORMS WILL BE NEAR...
  SWISHER...SOUTH ENGLISH...DELTA AND OXFORD AROUND 1210 PM CDT...
  SHUEYVILLE...SIGOURNEY...MARTINSBURG AND KINROSS AROUND 1215 PM
  CDT...
  LAKE MACBRIDE STATE PARK AND SOLON AROUND 1220 PM CDT...

WINDS GREATER THAN 45 MPH...AND BRIEF HEAVY RAIN...ARE EXPECTED WITH
THESE STORMS.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4145 9242 4151 9235 4151 9231 4155 9231
      4190 9189 4190 9092 4118 9141 4117 9242
TIME...MOT...LOC 1702Z 269DEG 57KT 4179 9192 4124 9254

ERVIN
Local storm report, Jul 19, 11:07 AM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1207 PM CDT MON JUL 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       W CANTRIL               40.64N 92.07W
07/19/2010  M1.75 INCH       VAN BUREN          IA   TRAINED SPOTTER

            FELL THE MORNING. 1.30 FELL YESTERDAY...RESULTING IN A 36
            HOUR TOTAL OF 3.05 INCHES.

&&

ERVIN

The radar

The Quad Cities radar (KDVN), 159 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 hail. Local standard time, as filed.

Flash Flood, Van Buren

When
July 19, 3:15 PM CST to 5:00 PM CST
Where
Van Buren County, 1.04 mi S of Lake Sugema Camp Gd to 2.82 mi S of Lake Sugema Camp Gd
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.665, -92.000

Heavy rains resulted in flash flooding about 5 miles east of Cantril, IA during the late afternoon of July 19. The basement of a trained spotter was flooded.

Hail, Lee

When
July 19, 6:26 PM CST
Where
Lee County, 1.25 mi ESE of Sawyer
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.710, -91.330

Hail, Lee

When
July 19, 6:30 PM CST
Where
Lee County, 1.26 mi WSW of Ft Madison Muni Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.660, -91.350

Nickel-sized hail covered the ground about 3 miles north of Fort Madison, IA around 730 pm CDT July 19. Heavy rain was also observed with zero visibility.

Flash Flood, Des Moines

When
July 19, 7:37 PM CST to July 20, 8:00 AM CST
Where
Des Moines County, 0.52 mi W of Beaverdale to 2.14 mi E of Augusta
Cause
Heavy Rain
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
40.850, -91.230

Heavy rains resulted in flash flooding of Burlington, IA and West Burlington, IA during the evening of July 19 and morning of July 20. Major street flooding was observed in Burlington, IA. The flood waters were 6 inches deep on south bound lanes of Gear Avenue in West Burlington. Ten inches of water covered Mason and Garfield Streets in Burlington. The 2500 block of Flint Hills Drive was flooded with 1 foot of water. The flood waters forced the closure of Roosevelt Road near Fun City.

Flash Flood, Lee

When
July 19, 8:37 PM CST to July 20, 7:00 AM CST
Where
Lee County, 3.49 mi N of Viele to 3.67 mi S of Viele
Cause
Heavy Rain
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
40.670, -91.410

Heavy rains resulted in moderate to major flash flooding throughout Fort Madison, IA during the evening of July 19 and morning of July 20. The flooding was particularly bad along Highway 61 near 2nd Street and Avenue G.

Flash Flood, Van Buren

When
July 19, 9:05 PM CST to July 20, 7:00 AM CST
Where
Van Buren County, 3.84 mi N of Mt Sterling to 1.86 mi SSE of Mt Sterling
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
40.675, -91.910

Heavy rains resulted in flash flooding of Farmington, IA and much of southeast Van Buren County during the late evening of July 19 and morning of July 20. The Burg building in Farmington was inundated with flood waters. Some rural roads were covered by flood waters that flowed out of farm fields. The flooding had receded by 830 am CDT July 20.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248529, 248512, 248513, 248517, 248519, 248523.